Minnesota, 2006

Tornadoes and Hail in Minnesota, September 16, 2006

September 16, 2006 · NWS MPX · 31 events in 13 counties and zones

16 thunderstorm wind, 7 hail, 5 tornado, 2 funnel cloud, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$31 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 2:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 16, 2:00 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT SEP 16 2006

DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE
EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND
INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS
ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS
HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON.
HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE
SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN
BREEZY WEST/SOUTHWEST WINDS.

FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT.
CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO
DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE
EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT
RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR
PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE
EASTERN HALF OF SD.

THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF
OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO
EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN
THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA
EARLY THIS EVENING.  THE SEVERE THREAT WILL DIMINISH AFTER
MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END
FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN.

THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN
BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO
BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY
NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE
WORK WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BRANDT FOR MPX
Hazardous weather outlook, Sep 16, 4:29 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CDT SAT SEP 16 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND
PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS
EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE
MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO
ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR
EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST
CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS...
BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE
THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE
EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS
THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE
OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF
MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY
SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

The radar

The Minneapolis radar (KMPX), 169 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 hail, 5 tornado, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Swift

When
September 16, 4:35 PM CST to 4:36 PM CST
Where
Swift County, Benson
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.317, -95.617

Funnel Cloud, Yellow Medicine

When
September 16, 6:10 PM CST
Where
Yellow Medicine County, 2 mi S of Echo
Reported by
LAW ENFORCEMENT
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Multiple reports of the funnel.

Hail, Redwood

When
September 16, 6:15 PM CST to 6:16 PM CST
Where
Redwood County, 3 mi N of Belview
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -95.333

Hail, Yellow Medicine

When
September 16, 6:55 PM CST to 6:56 PM CST
Where
Yellow Medicine County, 2 mi S of Echo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -95.417

Funnel Cloud, Redwood

When
September 16, 6:55 PM CST
Where
Redwood County, Vesta
Reported by
LAW ENFORCEMENT
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Multiple reports.

Thunderstorm Wind, Renville

When
September 16, 7:20 PM CST
Where
Renville County, Bird Island
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -94.883

Trees and power lines downed.

Hail, McLeod

When
September 16, 7:45 PM CST to 7:46 PM CST
Where
McLeod County, Silver Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -94.200

Tornado, Meeker

When
September 16, 7:45 PM CST to 7:48 PM CST
Where
Meeker County, 1 mi E of Darwin
Rating
F0
Path length
3.5 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
45.100, -94.400

An NWS damage survey confirmed a fast moving tornado that ripped apart several large sheds and outbuildings. Scattered trees were downed.

Tornado, McLeod

When
September 16, 7:46 PM CST to 7:48 PM CST
Where
McLeod County, 2 mi W of Biscay
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
44.833, -94.317

An NWS damage survey confirmed that a tornado tore through corn and bean fields. It dissipated about 100 feet west of a rural Biscay church.

Thunderstorm Wind, Redwood

When
September 16, 7:47 PM CST
Where
Redwood County, Redwood Falls
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.533, -95.100

ASOS located at Redwood Falls airport on the east side of town.

Thunderstorm Wind, McLeod

When
September 16, 8:00 PM CST
Where
McLeod County, Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -94.150

Large branches felled.

Tornado, Wright

When
September 16, 8:02 PM CST to 8:03 PM CST
Where
Wright County, 2 mi S of South Haven
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
45.267, -94.217

An NWS damage survey confirmed a brief tornado touched down along the western shore of Twin Lake. There were an estimated two hundred trees downed at the north end of Quinn Avenue, and two homes suffered substantial damage, partially from falling trees. Minor damage was reported to several additional homes.

Thunderstorm Wind, Meeker

When
September 16, 8:05 PM CST
Where
Meeker County, Darwin
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -94.417

Trees toppled near 68336 237th Street.

Thunderstorm Wind, McLeod

When
September 16, 8:05 PM CST
Where
McLeod County, Lester Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.883, -94.050

Indoor boat storage under construction toppled.

Heavy Rain, Martin

When
September 16, 8:15 PM CST to 9:15 PM CST
Where
Martin County, Fairmont
Reported by
NEWSPAPER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several vehicles stranded at intersection of South State Street and Adams Avenue due to ponding of water. As reported by Sentinel newspaper.

Thunderstorm Wind, Martin

When
September 16, 8:24 PM CST
Where
Martin County, Ceylon
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.533, -94.633

Scattered trees felled on the south side of Ceylon.

Thunderstorm Wind, Wright

When
September 16, 8:29 PM CST
Where
Wright County, Howard Lake
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
45.067, -94.083

Trees downed.

Thunderstorm Wind, Martin

When
September 16, 8:32 PM CST
Where
Martin County, 5 mi S of Welcome
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.600, -94.633

Swath of felled trees.

Tornado, Hennepin

When
September 16, 8:52 PM CST to 9:03 PM CST
Where
Hennepin County, 3 mi W of Rogers
Rating
F2
Path length
7 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Property damage
$30 million
Reported by
NWS STORM SURVEY
Coordinates
45.200, -93.633

A tornado touched down on the western edge of Sylvan Lake and moved quickly northeast. It produced F0 damage to some farms and rural residences in Hassan Township before strengthening and entering the northwest corner of Rogers. It gained F2 status briefly as it moved through a residential neighborhood in Rogers, where it took the life of a 10 year old girl in a home. A home weather station 2/3 mile southeast of the tornado at this point measured 65 mph inflow winds. The tornado crossed Interstate 94 and entered another neighborhood, where F1 damage was produced. One house with significant damage had a home weather station in the back yard. Once the data were retrieved, its peak gust was found to have reached 105 mph. The tornado then moved into the northern tip of Dayton, alternating between F0 and F1 damage, then exited Hennepin County, crossed the Mississippi River and entered the city of Ramsey in Anoka County (see separate entry). The maximum width in Hennepin County was 100 yards, although its maximum width in Anoka County was only 25 yards.

Thunderstorm Wind, Wright

When
September 16, 8:55 PM CST
Where
Wright County, Otsego
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.283, -93.600

Twelve by sixteen foot farm outbuilding blown into ditch. 23 homes suffered minor damage. Scattered trees were felled.

Hail, Wright

When
September 16, 8:55 PM CST
Where
Wright County, Albertville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.233, -93.667

Hail occurred along Interstate 94.

Thunderstorm Wind, Hennepin

When
September 16, 8:55 PM CST
Where
Hennepin County, Rogers
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.200, -93.567

Once power was restored several hours later, it was found that 65 mph wind was measured on a home weather station. This wind was due to strong southeast inflow blowing in toward the tornado 2/3 mile to the northwest.

Thunderstorm Wind, Sherburne

When
September 16, 8:55 PM CST
Where
Sherburne County, Elk River
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
45.300, -93.583

A used car sales trailer at Elk River Ford-Dodge-Jeep dealership was rolled; the dealership also incurred damage to a sign and some vehicles. Part of a townhome roof was blown off in the Kliever Lake Fields subdivision along County Road 12, just west of Fillmore Street. Some garage doors in the subdivision were pushed in, and one garage was damaged. An area along Yale Street, behind Broadway Bar, saw some damage, as did Park Pointe development. A garage door was blown in at the Furniture and Things warehouse on Ulysses Street. A semi-trailer outside a restaurant was blown over. Trees were blown down and signs were bent. Most information provided by the Annandale Advocate and the Elk River Star newspapers.

Tornado, Anoka

When
September 16, 9:03 PM CST to 9:04 PM CST
Where
Anoka County, Ramsey
Rating
F0
Path length
1 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
45.250, -93.433

The tornado that tore through northern Hennepin County crossed into Anoka County, tracking for one mile in the city of Ramsey before dissipating. The tornado was rated F2 based on damage in Hennepin County, but in Anoka County, it was rated F0. The maximum width in Anoka County was 25 yards, but the maximum width of the tornado was 100 yards in Hennepin County.

Thunderstorm Wind, Anoka

When
September 16, 9:05 PM CST
Where
Anoka County, Ramsey
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.250, -93.433

Semi-trailer blown into power poles. Wall blown out of furniture store along U.S. Highway 10.

Thunderstorm Wind, Anoka

When
September 16, 9:10 PM CST to 9:15 PM CST
Where
Anoka County, Andover
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -93.300

Scattered trees toppled.

Hail, Wright

When
September 16, 9:15 PM CST to 9:16 PM CST
Where
Wright County, Monticello
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.300, -93.817

Thunderstorm Wind, Anoka

When
September 16, 9:15 PM CST
Where
Anoka County, Ham Lake
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -93.233

Several trees downed.

Hail, Hennepin

When
September 16, 9:29 PM CST to 9:30 PM CST
Where
Hennepin County, Champlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -93.400

Hail occurred near the Champlin/Dayton border.

Thunderstorm Wind, Waseca

When
September 16, 9:40 PM CST
Where
Waseca County, 3 mi NW of Waldorf
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.967, -93.750

Trees down.

Thunderstorm Wind, Freeborn

When
September 16, 11:01 PM CST
Where
Freeborn County, Albert Lea
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -93.383

Tree branches down near Bridge Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Hennepin2006-09-1610FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534279, 5534280, 5534281, 5534282, 5534293, 5534339, 5534283, 5534341, 5534340, 5534284, 5534294, 5534337, 5534285, 5534336, 5534338, 5534297, 5534286, 5534298, 5534342, 5534290, 5534292, 5534296, 5534395, 5534343, 5534288, 5534396, 5534287, 5534397, 5534295, 5534289, 5534291.